Missouri, 2004

Hail in Missouri, April 22, 2004

April 22, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 22, 2:07 PM CST, 5 hours 43 minutes earlier.

Area forecast discussion, Apr 22, 2:07 PM CST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CDT THU APR 22 2004

...MESOSCALE DISCUSSION...

.DISCUSSION...
STORMS HAVE ALREADY INITIATED ALONG THE 850 CONVERGENCE AXIS OVER
SOUTHERN MISSOURI.  SUFFICIENT INSTABILITY HAS SEEPED INTO SOUTHERN
MISSOURI FOR THE INITIATION OF STRONG TO SEVERE THUNDERSTORMS.  A
WARM FRONT EXISTS ALONG THE MISSOURI AND ARKANSAS BORDER...ALONG AND
A FEW MILES NORTH OF THIS FEATURE WILL BE AN AREA PRIME FOR
TORNADOES THIS AFTERNOON AND THIS EVENING...IF STRONG UPDRAFTS TAP
INTO THIS ENHANCED AREA OF HORIZONTAL VORTICITY.

CRAMER

SHORT TERM (TONIGHT - SATURDAY)...
FORECAST CHALLENGES WITHIN THE SHORT TERM WILL REVOLVE AROUND
CONVECTION TONIGHT...TOMORROW...AND SATURDAY.  AN INVERTED TROUGH
FEATURE ACROSS OKLAHOMA AND ALONG THE MISSOURI-ARKANSAS BORDER WILL
BE THE FOCUS FOR CONVECTION THIS EVENING AND TONIGHT.  THE SURFACE
LOW ONCE OVER WESTERN OKLAHOMA THIS MORNING HAS FILLED QUITE
NICELY...SO I DONT EXPECT ANY FURTHER NORTHWARD SURGE IN THE WARM
FRONT/INVERTED TROUGH.  THERE STILL REMAINS A THREAT FOR SEVERE
WEATHER ACROSS EXTREME SOUTHWEST MISSOURI TONIGHT AS STORMS DEVELOP
IN WARM SECTOR OVER NORTHEAST OKLAHOMA. THESE STORMS COULD BE SEVERE
WITH NICKEL SIZE HAIL AND THUNDERSTORM GUSTS UP TO 60 MPH AS THEY
SPREAD INTO MISSOURI. A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF
EXTREME SOUTHERN MISSOURI UNTIL 800 PM.

THE QUASI STATIONARY SYNOPTIC SCALE BOUNDARY WILL PRESS SOUTH OF THE
REGION AGAIN TONIGHT...HOWEVER...MAY BE CLOSE ENOUGH TOMORROW
AFTERNOON TO AFFECT SOUTHERN MISSOURI ONCE AGAIN.  ILL BE ISSUING A
FLOOD WATCH FOR SOUTHWESTERN MISSOURI WHICH WILL BE IN EFFECT UNTIL
TOMORROW MORNING. HOWEVER...AN EXTENSION TO THIS WATCH IS LIKELY INTO
SATURDAY AS THE PRIMARY COLD CORE SWINGS ACROSS THE CENTRAL PLAINS.
THE HEAVIEST RAINFALL TOTALS FROM RECENT RAIN HAS BEEN CONFINED TO
AREAS ALONG THE MISSOURI AND ARKANSAS BORDER...AN AREA THAT WILL
CONTINUE TO BE A FOCUS FOR MORE DEVELOPMENT THROUGH SATURDAY.
SHOWER AND THUNDERSTORM CHANCES WILL EXIST THROUGH ALL PERIODS
THROUGH SATURDAY NIGHT.

NO SIGNIFICANT CHANGES IN TEMPERATURES FROM THE ONGOING FORECAST.

CRAMER

LONG TERM (SUNDAY THROUGH WEDNESDAY)...
ACTIVE PATTERN WILL COME TO AN END BY EARLY MONDAY AS UPPER LOW
FINALLY MOVES OFF TO THE EAST OF MISSISSIPPI RIVER. GFS HAS MID
LEVEL FORCING OVER CENTRAL AND NORTHERN MISSOURI INTO MONDAY
MORNING. THIS WAS NOT IN PREVIOUS RUNS...SO ONLY EXTENDED POPS INTO
SUNDAY AFTERNOON TO ACCOUNT FOR MAIN TROUGH PASSAGE. DROPPED MAX
TEMPS SLIGHTLY ON SUNDAY AND MONDAY TO ACCOUNT FOR EXPECTED
LINGERING CLOUDS. NORTHWEST FLOW THEN SETS IN THROUGH TUESDAY NIGHT
BEFORE ZONAL FLOW AFFECTS WESTERN U.S. AND CENTRAL PLAINS. THEREFORE
INCREASED TEMPS A FEW DEGREES ON WEDNESDAY AND THURSDAY.
HOWEVER...BOTH GFS AND ECMWF SHOW APPROACHING FRONTAL SYSTEM AND MID
LEVEL TROUGH BY THURSDAY. GULF DOES NOT LOOK TO OPEN UP UNTIL LATE
THURSDAY...SO HAVE KEPT PRECIP OUT OF EXTENDED. INCREASED CLOUD
COVERAGE WEDNESDAY NIGHT ON. SO ALTHOUGH TEMPS WERE INCREASED IN
LATTER PART OF LONG TERM...STILL A DEGREE OR TWO LOWER THAN
SURROUNDING OFFICES DUE TO CLOUD COVERAGE. OTHER THAN THESE MINOR
CHANGES...EXTENDED LOOKED GOOD.

AL

&&

.AVIATION...
MAIN CONCERN WILL BE CEILINGS ASSOCIATED WITH POSSIBLE THUNDERSTORMS
MOVING NORTHWARD FORM OK/AR OVERNIGHT. KSGF AND KJLN WILL BE VFR
INTO THE EVENING HOURS. HAVE DROPPED CEILINGS TO THE LOW END OF MVFR
CATEGORY FOR NOW AFT 06Z...BUT IF THE CONVECTIVE SITUATION PLAYS OUT
AS ANTICIPATED WE WILL LIKELY SEE IFR CONDITIONS LATE TONIGHT AND
EARLY THU MORNING. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.KS...NONE

WFO SGF
Hazardous weather outlook, Apr 22, 12:00 PM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU APR 22 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING SEVERAL TYPES OF SEVERE WEATHER
  INCLUDING LARGE HAIL UP TO THE SIZE OF PENNIES AND DAMAGING WIND
  GUSTS IN EXCESS OF 60 MPH.  THERE IS A SLIGHT POTENTIAL FOR AN
  ISOLATED TORNADO OR TWO.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE AREA WIDE LATE THIS AFTERNOON AND
  TONIGHT.  THERE IS A SLIGHT CHANCE FOR TORNADIC THUNDERSTORMS
  THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF THE INTERSTATE
  44 CORRIDOR FROM JOPLIN TO MARSHFIELD.

  DISCUSSION:

  A WARM FRONT HAS SURGED INTO NORTHEAST OKLAHOMA THIS AFTERNOON
  ENHANCING AN UNSTABLE ATMOSPHERE OVER MUCH OF EASTERN OKLAHOMA.
  DUE TO AFTERNOON HEATING AND SUFFICIENT MOISTURE SURGE INTO THIS
  REGION...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
  ALONG THE WARM FRONT...EVENTUALLY MOVING INTO SOUTHERN
  MISSOURI LATE THIS AFTERNOON. INSTABILITY OVER EXTREME SOUTHEAST
  KANSAS AND SOUTHERN MISSOURI REMAINS EXTREMELY
  MARGINAL...HOWEVER...SUFFICIENT WIND SHEAR ALONG AND SOUTH OF
  INTERSTATE 44 REMAINS FAVORABLE FOR THE DEVELOPMENT OF
  TORNADOES...IF STRONG THUNDERSTORM UPDRAFTS CAN TAP INTO THIS
  ENVIRONMENT.  LARGE HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS
  IN EXCESS OF 60 MPH WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SEVERAL ROUNDS OF POTENTIALLY HEAVY RAIN ARE POSSIBLE FROM LATE
  FRIDAY AFTERNOON THROUGH SATURDAY NIGHT, AND SOME AREAS OF
  SOUTHERN MISSOURI MAY RECEIVE AN ADDITIONAL INCH OR TWO OR
  RAIN. DEPENDING ON RAINFALL TOTALS RECEIVED THURSDAY NIGHT,
  ADDITIONAL HEAVY RAIN COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING
  OVER AREAS OF SOUTHERN MISSOURI...ALONG AND SOUTH OF A LINE FROM
  JOPLIN TO MARSHFIELD.

CRAMER

In the hours before

Local storm report, Apr 22, 7:13 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             1 N JENKINS             36.78N 93.68W
04/22/2004  1.00 INCH        BARRY              MO   FIRE DEPT/RESCUE

0810 PM     FUNNEL CLOUD     1 W JENKINS             36.77N 93.70W
04/22/2004                   BARRY              MO   FIRE DEPT/RESCUE

AL
Local storm report, Apr 22, 7:15 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
815 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             BRADLEYVILLE            36.78N 92.90W
04/22/2004  2.75 INCH        TANEY              MO   LAW ENFORCEMENT

AL
Local storm report, Apr 22, 7:25 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             1 SW GOODMAN            36.72N 94.41W
04/22/2004  1.00 INCH        MCDONALD           MO   LAW ENFORCEMENT

AL
Local storm report, Apr 22, 7:30 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             SMALLETT                36.85N 92.72W
04/22/2004  1.75 INCH        DOUGLAS            MO   AMATEUR RADIO

BOOKBINDER
Local storm report, Apr 22, 7:42 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
842 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             5 W STOTTS CITY         37.10N 94.06W
04/22/2004  1.00 INCH        LAWRENCE           MO   TRAINED SPOTTER

AL
Local storm report, Apr 22, 7:47 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
847 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FUNNEL CLOUD     8 NE FORSYTH            36.76N 93.02W
04/22/2004                   TANEY              MO   TRAINED SPOTTER

AL

The radar

The Springfield radar (KSGF), 92 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ozark

When
April 22, 7:50 PM CST
Where
Ozark County, Noble
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.750, -92.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391507.